| Model Number |
1DLMC05 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
No Information (3190); No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: "possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence".
Event or Problem Description
It was reported to gore that the patient underwent an unspecified laparoscopic hernia repair on (b)(6) 2008 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on an unspecified date, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removal, additional surgery.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
Added patient weight.Patient medical history added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: 03/24/08: office notes.Cc: severe acid reflux.(b)(6) impression: gastroesophageal reflux disease, laparoscopy, hiatal hernia.Plan: get endoscopy report from outside, gi doctor-include biopsy report, laparoscopic 360 fundoplication and repair of hiatal hernia.04/02/08: operative report.Preoperative/postoperative diagnosis: 1.Gastroesophageal reflux disease.2.Hiatal hernia.Anesthesia: general preemptive analgesia.Type of procedure: 1.Laparoscopic 360-degree fundoplication.2.Closure of hiatus with mesh.Indication for procedure: ¿patient is a 46-year old female with documented gastroesophageal reflux disease and a hiatal hernia.Operative findings: ap diameter of the hiatus prior to closure was 5.5 cm and the lateral diameter was 1.5 cm.Ap diameter of the hiatus after closure was 2 cm.Anterior length of the fundoplication was 3 cm and the internal circumference of the fundoplication was 10 cm.The patient was noted to have an aberrant left hepatic artery measuring 2 mm and arising off the left gastric.Fluid given: 2000ml.Urine output: 200ml.Estimated blood loss: less than 25ml.Specimens: none.Drains: none.Complications: none.Disposition: to recovery room in good condition.Cut time: 11:58.Close time: 14:38.Procedure in detail: the patient was brought to the operating room, placed supine on the operating table, and after adequate induction of general endotracheal anesthesia, the abdomen was prepped and draped in sterile fashion.Then 0.25% marcaine with epinephrine was used at each of the port sites prior to making the incisions.First incision was in the supraumbilical midline and a 2-mm trocar was inserted and used to insufflate the abdomen with co2.Under direct vision, a 5-mm step port was placed to elevate the left lobe of the liver.Under direct vision, a 5-mm step port was placed in the subxiphoid position.The 2-mm trocar was removed and a 5/12 step port was placed in the midline above the umbilicus and two 5-mm step ports were placed below the left costal margin.A flexible liver retractor was placed near the right upper quadrant port and used to elevate the left lobe of the liver.The patient was placed in a steep head-up position.There was a small-to-moderate hiatal hernia.The operation was started by dividing the gastrohepatic ligament.The patient was noted to have a 2-mm aberrant left hepatic artery arising from left gastric and this was divided up to the superior aspect of the right crus.The anterior layer of peritoneum only was then divided over to the superior aspect of the left crus.Attention was then directed to the inferior aspect of the right crus where the peritoneum was divided just medial to the right crus.The esophagus and vagus nerves were then retracted anteriorly into the patient¿s left.The right crus was retracted to the patient¿s right.The posterior aspect of the peritoneum was cleaned and then divided medial to right crus using the ligasure device.This was carried up to the anterior right crus and then blunt dissection with the kittner was used to dissect the esophagus and vagus nerves off the posterior aspect of the anterior hiatus and then the peritoneum was divided over to the superior aspect of the left crus.Under direct vision, from right to left, blunt dissection was carried out behind the gastroesophageal junction, just lateral to the left crus inferiorly and a window was created behind the gastroesophageal junction.Attention was then directed to the greater curve.The proximal one-half to one-third of the greater curve was mobilized by dividing the short gastric artery and veins with the ligasure device.Dissection was carried proximally until the left hemidiaphragm was encountered.Dissection was then carried over to inferior aspect of the left hemidiaphragm.The dissection from the right side was met inferiorly.The esophagus and vagus nerves were retracted anterior onto the patient¿s right and the left crus was retracted to the patient¿s left.Blunt dissection was used to sweep the phrenoesophageal ligament clean the phrenoesophageal ligament and peritoneum were divided just medial to the left crus using the ligasure device.Dissection was then carried anteriorly until the anterior dissection was met.Circumferential dissection of the distal esophagus was then carried out with a kittner using blunt dissection.This was carried as high into the chest as possible.When this was completed, the ap diameter of the hiatus was measured and noted to be 5.5 cm and the lateral diameter was noted to be 1.5 cm.The hiatus was then closed with interrupted pledgeted u stitches of #0 surgidac.Three pledgeted suture pairs were placed and then the ap diameter was measured and noted to be 2 cm.A 10 x 7.5 piece of gore-tex dual mesh was then fashioned into a ¿saddle¿ configuration and placed into the abdomen with the left side towards the diaphragm and centered over the closed crus.Interrupted non-pledgeted stitches of the #0 surgidac were then used to secure the mesh to the diaphragm.The fundoplication was then carried out.A point was then measured 5.5 cm from the junction of the greater curve and the left side of the esophagus.This was made out along the greater curve and then grasped.At this point, it was then retracted anteriorly into the patient¿s right.A point was then measured, which was 5 cm onto the posterior fundus and 5 cm from the junction of the greater curve and the left side of the esophagus.A suture was placed at this point, tied, and cut long.The suture was placed against the left crus and viewing from the right side, the suture was grasped and used to pull the posterior fundus over the patient¿s right side.The anterior fundus on the left side was then addressed.A point was then measured, which was 5 cm in the junction of the greater curve and the left side of the esophagus out onto the anterior fundoplication on the left.This point was grasped and brought anteriorly to meet the right side of the traction point and noted to create a loose, floppy fundoplication.The short gastric artery and vein stumps were noted to be 180 degrees opposite of the fundoplication anteriorly.The fundoplication was then sutured in place.The first suture was a pledgeted suture of #0 surgidac, passed to the right side of the fundoplication through the midpoint of the ge junction just on the gastric side and then to the left side of the fundoplication 3 cm below the traction point.The suture was then passed through and through the left side of the pledget, back to both sides of the fundoplication and the right side of pledget and tightly tied.Then 3 cm above this, a non-pledgeted suture of #0 surgidac was passed to the right side of the fundoplication through the esophagus to the right of the anterior vagus, to the left side of the fundoplication, 3 cm below the traction point, and then passed back to both sides of the fundoplication and tightly tied on the right side.The anterior length of the fundoplication was now 3 cm.Immediately below the non-pledgeted suture, a pledgeted u stitch of #0 surgidac was placed and tightly tied.Then, halfway between the two existing pledgeted u stitches, the third pledgeted u stich was placed and tightly tied, creating complete apposition of the serosa down the anterior aspect of the fundoplication.A right posteroinferior gastropexy was then carried out between the right posteroinferior aspect of the fundoplication and the adjacent crura.When this was completed, the liver retractor was removed, the 5/12 trocar was removed and the post site closed with a #0 pds passed in a u stitch fashion with the 2-mm trocar.The abdomen was desufflated with the remaining posts and the remaining ports were removed.The skin was closed with 4-0 vicryl subcuticular.Tegaderm dressings were applied.The patient was taken from the operating room in good condition.All counts were correct x2.¿ the records confirm a gore® dualmesh® (1dlmc05/ 05531252) was implanted during the procedure.04/02/08: intraoperative nurses record.Implant data: type: felt bard.Amount: 1.Type: dual mesh ® gore® lot# 05531252 serial# 1dlmco5.7.5x10.Amount: 1.Expiration date 11/06/12.04/03/08: discharge notes.Admit dx: gerd, hiatal hernia.Discharge dx: same.Procedure: lap nissen, hiatal hernia repair.Diet: full liquids.Activity: ad lib.No heavy lifting >8 lbs.There is not mention of gore device removal in the records.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records between (b)(6) 2008 and (b)(6) 2015 were not provided.(b)(6) 2015: (b)(6) hospital.(b)(6) md.Operative report.Preop diagnosis: right upper quadrant pain, possible right upper quadrant incisional hernia.Right lower quadrant abdominal pain.History of sleep fundoplication.Recurrent hiatal hernia.Postop diagnosis: no evidence of right abdominal hernia.Recurrent hiatal hernia with adhesions to the liver and diaphragm.Right lower quadrant pelvic cyst at the antimesenteric border of the sigmoid colon.Procedures performed: diagnostic laparoscopy.Excision of abdominal cyst.Injection to the right upper quadrant, therapeutic and possible a diagnostic injection of right upper quadrant incision.Complications: none.Procedure in detail: ¿the patient was taken to the operating room and after obtaining adequate general endotracheal anesthesia, she was placed in the supine position.The abdominal area was prepped and draped in the usual sterile fashion.Skin incision was made in the left upper quadrant.Visible port entry to the abdomen was accomplished with no injuries.Co2 was insufflated to 15.Two additional ports were placed, one in the umbilicus and one in the left lower abdomen and the abdominal cavity was inspected.No hernia was identified in the right upper quadrant.On the abdominal wall there was some scar tissue may be the disruption of the peritoneum with no hernia.Visible areas were injected with [sentence ends].The liver, hiatus, as well was inspected; however, there were lobe adhesions and could not really visualize the hiatus itself.The attention was then focused to the pelvis where the pelvic organs appeared to be normal.Right and left ovary normal.Range were identified for tubal ligations from both side.A [sic] anti-mesenteric border of the sigmoid colon, there was a peritoneal cyst measuring approximately 1 cm with adhesions to anterior abdominal wall retracting the colon anteriorly.These were carefully lysed with harmonic scalpel.The rest of the cavity was inspected and no other pathology was encountered.Hemostasis was achieved.The cyst was removed via the umbilical port with an endocatch bag and sent to pathology.The old incision sites were injected with exparel and so was the trocar sites.I do not feel any abdominal wall mass and i have suggested that i needed to make an incision in the abdominal wall to excise it.The ports were then removed under direct vision with the scope.The incisions were closed with 4-0 monocryl, steri-strips, sterile dressing.The patient tolerated the procedure satisfactorily, was transferred to recovery room.¿ there is no mention of gore device removal in the records.(b)(6) 2015: (b)(6) hospital.(b)(6) md.Upper gi endoscopy.Indications: intraop evaluation of fundoplication formation during anatomic reconstruction foregut surgery.Findings: a 1 cm hiatus hernia was present.Impression: normal esophagus; normal stomach; normal examined duodenum; hiatus hernia.Recommendation: proceed with planned esophageal antireflux surgery today.[missing records: records for the procedure on (b)(6) 2015 involving ¿partial release of hiatal hernia mesh¿ were not provided].(b)(6) 2015: (b)(6) hospital.(b)(6) md.Discharge summary.Admitting diagnosis: hiatal hernia and slipped nissen fundoplication, gastroesophageal reflux with regurgitation and right upper quadrant abdominal pain.Discharge diagnosis: hiatal hernia and slipped nissen fundoplication, gastroesophageal reflux with regurgitation, right upper quadrant abdominal pain plus stricture at the level of hiatal hernia repair.Hospital course: hx previous hiatal hernia repair with mesh, known to my office from previous cholecystectomy.Came to me for right upper quadrant abdominal pain at the abdominal wall, which i was never able to identify and it was not identified the reason on this particular admission.She also asked for repair of her recurrent hiatal hernia with worsening reflux and regurgitation.Discharged on postop day #2 with instructions to stay on a liquid diet for 2 weeks, to follow up in the office in 2 weeks.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2006: (b)(6) medical center.Office notes.No show.On (b)(6) 2007: (b)(6) medical center.Office notes.Cancelled.On (b)(6) 2007: (b)(6) medical center.Office notes.No show.Records between (b)(6) 2008 and (b)(6) 2012 were not provided.On (b)(6) 2012: (b)(6) medical center.Office notes.Cancelled.On (b)(6) 2012: (b)(6) medical center.Office notes.Cancelled.On (b)(6) 2012: (b)(6) medical center.Office notes.Cancelled.On (b)(6) 2014: [missing records: radiology report for ct negative except for hiatal hernia was not provided.] on (b)(6) 2014: (b)(6) medical center.(b)(6), md.Office notes.Complaining of pain right upper abdomen.Pain since (b)(6).Saw dr.[illegible], had ct, suggested upper lower gi were done and were [negative] except for hiatal hernia.[missing records: procedure report for ¿recent upper/lower endoscopies show slipped nissen¿ was not provided.] on (b)(6) 2015 (b)(6) surgical association, llp.(b)(6), md.Office notes.Chief complaint: abdominal pain, possible hernia right upper quadrant.Occasional heartburn, dysphagia.Abdomen: laparoscopic scars.Right upper quadrant tenderness to palpation.Small tender reducible incisional hernia right upper quadrant.History: recent upper/lower endoscopies show slipped nissen.Impression: right upper quadrant incisional hernia.Slipped nissen funduplication [sic] with symptoms.Paraesophageal [sic] hernia.Plan: laparoscopic right upper quadrant incisional hernia repair, possible open.Possible revision of funduplication [sic]/repair of paraseophageal [sic] hernia in future, not on this admission.The procedure, potential risks, complications discussed.Patient understands risk of surgery to include bleeding, infection, bowel injury, with recurrence, possible open procedure, possible additional procedures.Patient expressed understanding of what we discussed, wishes to proceed with surgery.On (b)(6) 2015 disability determination services.Letter.(b)(6) is being evaluated for social security disability benefits.We are requesting narrative report and/or copies of your records.Records requested for: from (b)(6) 2010 to present.Allegations: post-traumatic stress disorder, depression, transient ischemic attacks, stroke, broken foot, severe abdominal pain, kidney stones, blood pressure problems, anemic, low red blood coun [sic].On (b)(6) 2015 disability determination services.Letter.(b)(6) is being evaluated for social security disability benefits.We are requesting narrative report and/or copies of your records.[handwritten note: fax back this page.She has no office visits after (b)(6) 2014].Records requested for: from (b)(6) 2014 to present.Allegations: post-traumatic stress disorder, depression, transient ischemic attacks/possible stroke, broken foot, severe abdomal [sic] pain, kidney stones, blood pressure problems, anemic, lo [sic].A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2007: [missing records: records for egd showing ¿hiatal hernia¿ were not provided.] 01/12/2008: (b)(6) consultants.Consultation.Egd done by dr.(b)(6) on (b)(6) 2007 revealed hiatal hernia of about 4 centimeters.(b)(6) 2008: (b)(6) hospital.(b)(6), md.Office notes.Cc: severe acid reflux.Diverticulitis and polyps (1990).Tubal in 1984.(b)(6) 2008: (b)(6) hospital.Intraoperative nurses record.Implant record.Implant data: type: felt bard.Type: dual mesh®.Manufacturer: gore®.Lot number: 05531252.Serial number: 1dlmco5.Size: 7.5x10.Amount: 1.Expiration date: 2012-11-06.(b)(6) 2008: (b)(6) hospital.(b)(6), crna.Anesthesia record.Asa 2.Obesity, increased bmi.Asthma.Non-smoker.Hypertension.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2018: (b)(6) ¿vital statistics.Certificate of death.Death at age 57 years.Immediate cause: shotgun wound of the head.Manner of death: homicide.Autopsy: yes.Place of injury: decedent¿s home.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect- clinical code.H6: updated investigation findings.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.This event will be closed as no problem detected.Previous patient code (3190) was reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span (b)(6) 2006 through october 6, 2018 and not all records received in this time span are relevant to the gore® dualmesh® biomaterial.Records from (b)(6) 2008 through (b)(6) 2012 were not provided.Patient information: medical history: diverticulitis, colon polyps.Gastroesophageal reflux disease [gerd].Obesity. 2008: 185.6 lbs; bmi 32.1.Prior surgical procedures: 1984: tubal ligation.1993: laparoscopy, ¿several¿.Cholecystectomy [unknown date].Implant preoperative complaints: (b)(6) 2008: ¿egd [esophagogastroduodenoscopy] done by dr (b)(6) on (b)(6) 2007 revealed hiatal hernia of about 4 centimeters.¿ (b)(6) 2008: ¿gastroesophageal reflux disease, laparoscopy, hiatal hernia.Plan: get endoscopy report from outside, gi doctor-include biopsy report, laparoscopic 360 fundoplication and repair of hiatal hernia.¿ (b)(6) 2008: ¿patient is a 46-year old female with documented gastroesophageal reflux disease and a hiatal hernia.¿ implant procedure: laparoscopic 360-degree fundoplication.Closure of hiatus with mesh.Implant: gore® dualmesh® biomaterial (05531252/1dlmc05) 7.5 x 10 cm.Implant date: (b)(6) 2008 description of hernia being treated: ¿first incision was in the supraumbilical midline and a 2-mm trocar was inserted and used to insufflate the abdomen with co2.Under direct vision, a 5-mm step port was placed in the right upper quadrant.A grasper was placed and used to elevate the left lobe of the liver.Under direct vision, a 5-mm step port was placed in the subxiphoid position.The 2-mm trocar was removed and a 5/12 step port was placed in the midline above the umbilicus and two 5-mm step ports were placed below the left costal margin.A flexible liver retractor was placed near the right upper quadrant port and used to elevate the left lobe of the liver.The patient was placed in a steep head-up position.There was a small-to-moderate hiatal hernia.The operation was started by dividing the gastrohepatic ligament with the ligasure device.The patient was noted to have a 2-mm aberrant left hepatic artery arising from left gastric and this was divided with the ligasure device.The gastrohepatic ligament was divided up to the superior aspect of the right crus.The anterior layer of peritoneum only was then divided over to the superior aspect of the left crus.Attention was then directed to the inferior aspect of the right crus where the peritoneum was divided just medial to the right crus.The esophagus and vagus nerves were then retracted anteriorly into the patient¿s left.The right crus was retracted to the patient¿s right.The posterior aspect of the peritoneum was cleaned and then divided medial to right crus using the ligasure device.This was carried up to the anterior right crus and then blunt dissection with the kittner was used to dissect the esophagus and vagus nerves off the posterior aspect of the anterior hiatus and then the peritoneum was divided over to the superior aspect of the left crus.Under direct vision, from right to left, blunt dissection was carried out behind the gastroesophageal junction, just lateral to the left crus inferiorly and a window was created behind the gastroesophageal junction.Attention was then directed to the greater curve.The proximal one-half to one-third of the greater curve was mobilized by dividing the short gastric artery and veins with the ligasure device.Dissection was carried proximally until the left hemidiaphragm was encountered.Dissection was then carried over to inferior aspect of the left hemidiaphragm.The dissection from the right side was met inferiorly.The esophagus and vagus nerves were retracted anterior onto the patient¿s right and the left crus was retracted to the patient¿s left.Blunt dissection was used to sweep the phrenoesophageal ligament clean the phrenoesophageal ligament and peritoneum were divided just medial to the left crus using the ligasure device.Dissection was then carried anteriorly until the anterior dissection was met.Circumferential dissection of the distal esophagus was then carried out with a kittner using blunt dissection.This was carried as high into the chest as possible.When this was completed, the ap diameter of the hiatus was measured and noted to be 5.5 cm and the lateral diameter was noted to be 1.5 cm.The hiatus was then closed with interrupted pledgeted u stitches of #0 surgidac.Three pledgeted suture pairs were placed and then the ap diameter was measured and noted to be 2 cm.¿ implant size and fixation: ¿a 10 x 7.5 piece of gore-tex dual mesh was then fashioned into a ¿saddle¿ configuration and placed into the abdomen with the left side towards the diaphragm and centered over the closed crura.Interrupted non-pledgeted stitches of the #0 surgidac were then used to secure the mesh to the diaphragm.The fundoplication was then carried out.A point was then measured 5.5 cm from the junction of the greater curve and the left side of the esophagus.This was made out along the greater curve and then grasped.At this point, it was then retracted anteriorly into the patient¿s right.A point was then measured, which was 5 cm onto the posterior fundus and 5 cm from the junction of the greater curve and the left side of the esophagus.A suture was placed at this point, tied, and cut long.The suture was placed against the left crus and viewing from the right side, the suture was grasped and used to pull the posterior fundus over the patient¿s right side.The anterior fundus on the left side was then addressed.A point was then measured, which was 5 cm in the junction of the greater curve and the left side of the esophagus out onto the anterior fundoplication on the left.This point was grasped and brought anteriorly to meet the right side of the traction point and noted to create a loose, floppy fundoplication.The short gastric artery and vein stumps were noted to be 180 degrees opposite of the fundoplication anteriorly.The fundoplication was then sutured in place.The first suture was a pledgeted suture of #0 surgidac, passed to the right side of the fundoplication through the midpoint of the ge junction just on the gastric side and then to the left side of the fundoplication 3 cm below the traction point.The suture was then passed through and through the left side of the pledget, back to both sides of the fundoplication and the right side of pledget and tightly tied.Then 3 cm above this, a non-pledgeted suture of #0 surgidac was passed to the right side of the fundoplication through the esophagus to the right of the anterior vagus, to the left side of the fundoplication, 3 cm below the traction point, and then passed back to both sides of the fundoplication and tightly tied on the right side.The anterior length of the fundoplication was now 3 cm.Immediately below the non-pledgeted suture, a pledgeted u stitch of #0 surgidac was placed and tightly tied.Then, halfway between the two existing pledgeted u stitches, the third pledgeted u stich was placed and tightly tied, creating complete apposition of the serosa down the anterior aspect of the fundoplication.A right posteroinferior gastropexy was then carried out between the right posteroinferior aspect of the fundoplication and the adjacent crura.When this was completed, the liver retractor was removed, the 5/12 trocar was removed and the post site closed with a #0 pds passed in a u stitch fashion with the 2-mm trocar.The abdomen was desufflated with the remaining ports and the remaining ports were removed.The skin was closed with 4-0 vicryl subcuticular.¿ post-operative period: [one day] (b)(6) 2008: discharge notes: ¿procedure: lap nissen, hiatal hernia repair.Diet: full liquids.Activity: ad lib.No heavy lifting >8 lbs.¿ relevant medical information: (b)(6) 2014: ¿complaining of pain right upper abdomen.Pain since feb.Saw dr.[illegible], had ct, suggested upper lower gi were done and were [negative] except for hiatal hernia.¿ (b)(6) 2015: ¿laparoscopic scars.Right upper quadrant tenderness to palpation.Small tender reducible incisional hernia right upper quadrant.History: recent upper/lower endoscopies show slipped nissen.Impression: right upper quadrant incisional hernia.Slipped nissen fundoplication with symptoms.Paraesophageal [sic] hernia.¿ (b)(6) 2015: diagnostic laparoscopy.Excision of abdominal cyst.Injection to the right upper quadrant, therapeutic and possible a diagnostic injection of right upper quadrant incision. ¿skin incision was made in the left upper quadrant.Visible port entry to the abdomen was accomplished with no injuries.Co2 was insufflated to 15.Two additional ports were placed, one in the umbilicus and one in the left lower abdomen and the abdominal cavity was inspected.No hernia was identified in the right upper quadrant.On the abdominal wall there was some scar tissue may be the disruption of the peritoneum with no hernia.Visible areas were injected with [sentence ends].The liver, hiatus, as well was inspected; however, there were lobe adhesions and could not really visualize the hiatus itself.The attention was then focused to the pelvis where the pelvic organs appeared to be normal.Right and left ovary normal.Range were identified for tubal ligations from both side.A [sic] anti-mesenteric border of the sigmoid colon, there was a peritoneal cyst measuring approximately 1 cm with adhesions to anterior abdominal wall retracting the colon anteriorly.These were carefully lysed with harmonic scalpel.The rest of the cavity was inspected and no other pathology was encountered.Hemostasis was achieved.The cyst was removed via the umbilical port with an endocatch bag and sent to pathology.The old incision sites were injected with exparel and so was the trocar sites.I do not feel any abdominal wall mass and i have suggested that i needed to make an incision in the abdominal wall to excise it.The ports were then removed under direct vision with the scope.The incisions were closed with 4-0 monocryl, steri-strips, sterile dressing.¿ (b)(6) 2015: upper gi endoscopy ¿a 1 cm hiatus hernia was present.Impression: normal esophagus; normal stomach; normal examined duodenum; hiatus hernia.¿ (b)(6) 2015: discharge summary: ¿discharge diagnosis: hiatal hernia and slipped nissen fundoplication, gastroesophageal reflux with regurgitation, right upper quadrant abdominal pain plus stricture at the level of hiatal hernia repair.Procedures performed: attempted robotic paraesophageal hernia repair.Robotic-assisted lysis of adhesions.Conversion to laparoscopic procedure.Laparoscopic revision of nissen fundoplication.Partial release of hiatal hernia mesh.Extensive lysis of adhesions.Intraoperative endoscopy by dr.Adeyefa.Hospital course: hx previous hiatal hernia repair with mesh, known to my office from previous cholecystectomy.Came to me for right upper quadrant abdominal pain at the abdominal wall, which i was never able to identify and it was not identified the reason on this particular admission.She also asked for repair of her recurrent hiatal hernia with worsening reflux and regurgitation.Discharged on postop day #2 with instructions to stay on a liquid diet for 2 weeks, to follow up in the office in 2 weeks.¿ records for the procedures performed mentioned in the 4/17/15 discharge summary, including the ¿partial release of hiatal hernia mesh¿ were not provided.Conclusions: it should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, status of the device is unable to be confirmed and therefore not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect- clinical code h6: updated investigation findings h6: updated investigation conclusions h6: health effect impact code: f26: no health consequences or impact the investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.This event will be closed as no problem detected.Previous patient code (3190) was reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: ¿ the known medical records span (b)(6), 2006 through (b)(6), 2018 and not all records received in this time span are relevant to the gore® dualmesh® biomaterial.¿ records from (b)(6), 2008 through (b)(6), 2012 were not provided.Patient information: medical history: ¿ diverticulitis, colon polyps ¿ gastroesophageal reflux disease [gerd] ¿ obesity 2008: 185.6 lbs; bmi 32.1 prior surgical procedures: ¿ 1984: tubal ligation ¿ 1993: laparoscopy, ¿several¿ ¿ cholecystectomy [unknown date] implant preoperative complaints: ¿ 1/12/08: ¿egd [esophagogastroduodenoscopy] done by dr.Banker on 07/05/07 revealed hiatal hernia of about 4 centimeters.¿ ¿ 3/24/08: ¿gastroesophageal reflux disease, laparoscopy, hiatal hernia.Plan: get endoscopy report from outside, gi doctor-include biopsy report, laparoscopic 360 fundoplication and repair of hiatal hernia.¿ ¿ 4/2/08: ¿patient is a 46-year old female with documented gastroesophageal reflux disease and a hiatal hernia.¿ implant procedure: laparoscopic 360-degree fundoplication.Closure of hiatus with mesh.Implant: gore® dualmesh® biomaterial (05531252/1dlmc05) 7.5 x 10 cm.Implant date: (b)(6), 2008 ¿ description of hernia being treated: ¿first incision was in the supraumbilical midline and a 2-mm trocar was inserted and used to insufflate the abdomen with co2.Under direct vision, a 5-mm step port was placed in the right upper quadrant.A grasper was placed and used to elevate the left lobe of the liver.Under direct vision, a 5-mm step port was placed in the subxiphoid position.The 2-mm trocar was removed and a 5/12 step port was placed in the midline above the umbilicus and two 5-mm step ports were placed below the left costal margin.A flexible liver retractor was placed near the right upper quadrant port and used to elevate the left lobe of the liver.The patient was placed in a steep head-up position.There was a small-to-moderate hiatal hernia.The operation was started by dividing the gastrohepatic ligament with the ligasure device.The patient was noted to have a 2-mm aberrant left hepatic artery arising from left gastric and this was divided with the ligasure device.The gastrohepatic ligament was divided up to the superior aspect of the right crus.The anterior layer of peritoneum only was then divided over to the superior aspect of the left crus.Attention was then directed to the inferior aspect of the right crus where the peritoneum was divided just medial to the right crus.The esophagus and vagus nerves were then retracted anteriorly into the patient¿s left.The right crus was retracted to the patient¿s right.The posterior aspect of the peritoneum was cleaned and then divided medial to right crus using the ligasure device.This was carried up to the anterior right crus and then blunt dissection with the kittner was used to dissect the esophagus and vagus nerves off the posterior aspect of the anterior hiatus and then the peritoneum was divided over to the superior aspect of the left crus.Under direct vision, from right to left, blunt dissection was carried out behind the gastroesophageal junction, just lateral to the left crus inferiorly and a window was created behind the gastroesophageal junction.Attention was then directed to the greater curve.The proximal one-half to one-third of the greater curve was mobilized by dividing the short gastric artery and veins with the ligasure device.Dissection was carried proximally until the left hemidiaphragm was encountered.Dissection was then carried over to inferior aspect of the left hemidiaphragm.The dissection from the right side was met inferiorly.The esophagus and vagus nerves were retracted anterior onto the patient¿s right and the left crus was retracted to the patient¿s left.Blunt dissection was used to sweep the phrenoesophageal ligament clean the phrenoesophageal ligament and peritoneum were divided just medial to the left crus using the ligasure device.Dissection was then carried anteriorly until the anterior dissection was met.Circumferential dissection of the distal esophagus was then carried out with a kittner using blunt dissection.This was carried as high into the chest as possible.When this was completed, the ap diameter of the hiatus was measured and noted to be 5.5 cm and the lateral diameter was noted to be 1.5 cm.The hiatus was then closed with interrupted pledgeted u stitches of #0 surgidac.Three pledgeted suture pairs were placed and then the ap diameter was measured and noted to be 2 cm.¿ ¿ implant size and fixation: ¿a 10 x 7.5 piece of gore-tex dual mesh was then fashioned into a ¿saddle¿ configuration and placed into the abdomen with the left side towards the diaphragm and centered over the closed crura.Interrupted non-pledgeted stitches of the #0 surgidac were then used to secure the mesh to the diaphragm.The fundoplication was then carried out.A point was then measured 5.5 cm from the junction of the greater curve and the left side of the esophagus.This was made out along the greater curve and then grasped.At this point, it was then retracted anteriorly into the patient¿s right.A point was then measured, which was 5 cm onto the posterior fundus and 5 cm from the junction of the greater curve and the left side of the esophagus.A suture was placed at this point, tied, and cut long.The suture was placed against the left crus and viewing from the right side, the suture was grasped and used to pull the posterior fundus over the patient¿s right side.The anterior fundus on the left side was then addressed.A point was then measured, which was 5 cm in the junction of the greater curve and the left side of the esophagus out onto the anterior fundoplication on the left.This point was grasped and brought anteriorly to meet the right side of the traction point and noted to create a loose, floppy fundoplication.The short gastric artery and vein stumps were noted to be 180 degrees opposite of the fundoplication anteriorly.The fundoplication was then sutured in place.The first suture was a pledgeted suture of #0 surgidac, passed to the right side of the fundoplication through the midpoint of the ge junction just on the gastric side and then to the left side of the fundoplication 3 cm below the traction point.The suture was then passed through and through the left side of the pledget, back to both sides of the fundoplication and the right side of pledget and tightly tied.Then 3 cm above this, a non-pledgeted suture of #0 surgidac was passed to the right side of the fundoplication through the esophagus to the right of the anterior vagus, to the left side of the fundoplication, 3 cm below the traction point, and then passed back to both sides of the fundoplication and tightly tied on the right side.The anterior length of the fundoplication was now 3 cm.Immediately below the non-pledgeted suture, a pledgeted u stitch of #0 surgidac was placed and tightly tied.Then, halfway between the two existing pledgeted u stitches, the third pledgeted u stich was placed and tightly tied, creating complete apposition of the serosa down the anterior aspect of the fundoplication.A right posteroinferior gastropexy was then carried out between the right posteroinferior aspect of the fundoplication and the adjacent crura.When this was completed, the liver retractor was removed, the 5/12 trocar was removed and the post site closed with a #0 pds passed in a u stitch fashion with the 2-mm trocar.The abdomen was desufflated with the remaining ports and the remaining ports were removed.The skin was closed with 4-0 vicryl subcuticular.¿ ¿ post-operative period: [one day] 4/3/08: discharge notes: ¿procedure: lap nissen, hiatal hernia repair.Diet: full liquids.Activity: ad lib.No heavy lifting >8 lbs.¿ relevant medical information: ¿ 9/18/14: ¿complaining of pain right upper abdomen.Pain since feb.Saw dr.[illegible], had ct, suggested upper lower gi were done and were [negative] except for hiatal hernia.¿ ¿ 1/9/15: ¿laparoscopic scars.Right upper quadrant tenderness to palpation.Small tender reducible incisional hernia right upper quadrant.History: recent upper/lower endoscopies show slipped nissen.Impression: right upper quadrant incisional hernia.Slipped nissen fundoplication with symptoms.Paraesophageal [sic] hernia.¿ ¿ 1/14/15: diagnostic laparoscopy.Excision of abdominal cyst.Injection to the right upper quadrant, therapeutic and possible a diagnostic injection of right upper quadrant incision. ¿skin incision was made in the left upper quadrant.Visible port entry to the abdomen was accomplished with no injuries.Co2 was insufflated to 15.Two additional ports were placed, one in the umbilicus and one in the left lower abdomen and the abdominal cavity was inspected.No hernia was identified in the right upper quadrant.On the abdominal wall there was some scar tissue may be the disruption of the peritoneum with no hernia.Visible areas were injected with [sentence ends].The liver, hiatus, as well was inspected; however, there were lobe adhesions and could not really visualize the hiatus itself.The attention was then focused to the pelvis where the pelvic organs appeared to be normal.Right and left ovary normal.Range were identified for tubal ligations from both side.A [sic] anti-mesenteric border of the sigmoid colon, there was a peritoneal cyst measuring approximately 1 cm with adhesions to anterior abdominal wall retracting the colon anteriorly.These were carefully lysed with harmonic scalpel.The rest of the cavity was inspected and no other pathology was encountered.Hemostasis was achieved.The cyst was removed via the umbilical port with an endocatch bag and sent to pathology.The old incision sites were injected with exparel and so was the trocar sites.I do not feel any abdominal wall mass and i have suggested that i needed to make an incision in the abdominal wall to excise it.The ports were then removed under direct vision with the scope.The incisions were closed with 4-0 monocryl, steri-strips, sterile dressing.¿ ¿ 4/15/15: upper gi endoscopy ¿a 1 cm hiatus hernia was present.Impression: normal esophagus; normal stomach; normal examined duodenum; hiatus hernia.¿ ¿ 4/17/15: discharge summary: ¿discharge diagnosis: hiatal hernia and slipped nissen fundoplication, gastroesophageal reflux with regurgitation, right upper quadrant abdominal pain plus stricture at the level of hiatal hernia repair.Procedures performed: attempted robotic paraesophageal hernia repair.Robotic-assisted lysis of adhesions.Conversion to laparoscopic procedure.Laparoscopic revision of nissen fundoplication.Partial release of hiatal hernia mesh.Extensive lysis of adhesions.Intraoperative endoscopy by dr.Adeyefa.Hospital course: hx previous hiatal hernia repair with mesh, known to my office from previous cholecystectomy.Came to me for right upper quadrant abdominal pain at the abdominal wall, which i was never able to identify and it was not identified the reason on this particular admission.She also asked for repair of her recurrent hiatal hernia with worsening reflux and regurgitation.Discharged on postop day #2 with instructions to stay on a liquid diet for 2 weeks, to follow up in the office in 2 weeks.¿ records for the procedures performed mentioned in the 4/17/15 discharge summary, including the ¿partial release of hiatal hernia mesh¿ were not provided.Conclusions: it should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, status of the device is unable to be confirmed and therefore not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.